Generally for bipolar a full mood stabilizer is needed. However only a psychiatrist can make that decision. Also it takes several months before Lamictal builds up to a full dose and blood level. If the two different psychiatrists you saw had different concerns as to follow up and diagnosis its probably best they speak to each other so they can determine what the most appropriate follow up is.
This has some helpful information about bipolar and other mood disorders you can discuss with your psychiatrist:
I finally reached the 200 mg dose of Lamictal and was on that dose for 2 1/2 weeks. Maybe I should have given it longer. I wanted relief from my anxiety and I wasn't as social. I went on a girls trip and just wanted to go to bed early for some reason. I was more quiet and had fears of death and had crying spells on it. I didn't want to waste any more time. Celexa did well for me so I decided I gave Lamictal long enough and should feel better by then.
It sounds like you have a mood disorder. Lamictal is the best medication out there for mood disorders. It has less side effects and doesn't cause damage to the body the way lithium does. You didn't stay on Lamictal long enough for it to start taking effect. You have to be patient and give it time and adjust your dosage.
I was going to a doctor for 8 years who prescribed anti-depressants even though he knew I had a mood disorder (bipolar I diagnosed initially). I was taking prozac and wellbutrin. It was awful. I had horrible side effects and it caused my mood swings to be worse. He kept increasing my medication because my mood swings were worse and eventually just quit taking all of it. My anxiety and mania increased where I was having disorganized thoughts, extreme levels of anxiety, panic attacks and just odd behavior. I didn't feel like myself. I saw two new doctors and was told that since I have a mood disorder I should not be on anti-depressants and should be taking Lamictal. I was later diagnosed with Bipolar I and BPD. Lamictal has worked great for me. It did take a while for it to "kick in". I've been at 200 mg for 5 years now. I feel "normal". I barely have any side effects and don't feel medicated like I did with the anti-depressants.
I think you should listen to your new doctor. It's great that you found someone that is willing to take the time to check your blood and everything else with you. Too many doctors just ask basic questions and write off a prescription without really looking into the disorder. A lot of times patients are completely misdiagnosed. I'd suggest giving Lamictal another try and this time to stay with it long enough for it to get in your system and adjust as needed.
Also, I wanted to mention seeking therapy. If you haven't already, try individual and group therapy. DBT - Dialectical Behavior Therapy has been really helpful for me with my mood disorder and helped with dealing with my anxiety and panic attacks. DBT was developed for Borderline patients but it is very helpful with Bipolar as well. Talk to your new doctor about recommending a psychologist that offers DBT. It will make a huge difference with your depression and anxiety.
What this doctor is saying is weird (or there's a whisper-down-the-lane effect going on here). First of all, "mood disorders" include the whole major depression through bipolar I spectrum. Anxiety can be a symptom of mood disorders, or it can be a separate condition that you also happen to have. Having generalize anxiety disorder or social anxiety disorder and major depressive disorder at the same time is perfectly possible. I highly recommend checking out the psycheducation.org website for more info on this, as well as the mood disorder spectrum in general.
Secondly, why is this doctor saying SSRIs are CAUSING anxiety? You're saying that you got anxious when you tried to stop the celexa, which is an SSRI. SSRIs are also one of the first line treatments for anxiety. The problem with SSRIs is that they are known to make some bipolar people much, much worse, either causing rapid cycling or mania. So IF you have some flavor of bipolar, you don't want an SSRI without having a mood stabilizer on board (the Lamictal counts as a mood stabilizer).
For the anxiety, buspirone might be a good choice, as it is not an SSRI, is safe for bipolar and unipolar, has few side effects, and few interactions. It doesn't work for everyone, but it can be great for lowering day to day anxiety levels. If you get panic attacks, they should consider giving you a benzo (like Xanax or Ativan) as a rescue medication. It's like asthma--you take a control inhaler every day to control the asthma, but you have your rescue inhaler for when you're actually having an asthma attack.
Did you actually stop the Lamictal, or are you still on it?
I would get a third opinion from a different psychiatrist. If one of these docs is a GP, I would be suspicious of their judgement, because intricate psych diagnoses are just not their strong point.
Yes, I finally stopped taking the Lamictal and went back to Celexa. The Celexa doesn't seem to be working as well as it did the last time I was on it. Before, it worked great and got me through alot without a hitch. I was outgoing and living life. Most SSRI's did cause me anxiety, but not Celexa. When I tried getting off Celexa I had anxiety and depression coming back. So I went to this new doctor (very thorough doc) and he says I have mood disorder because I have too many side effects on SSRI's and that if I was on the right meds I would not have as much side effects and wouldn't need anything like Xanax for anxiety. The second time around back on Celexa after not liking the Lamictal and it's not working as good as before. But it's only been 4 1/2 weeks back on the Celexa so I might need more time.
With the Lamictal I was only on the 200mg dose for 2 1/2 weeks. On the Lamictal, I remember having some crying spells, fear of death, life felt boring, very sensitive to light so I looked like I was always frowning, not very social, and was quiet.
I feel like the new doctor (though very thorough) could never get my story straight. For instance, I told him that I lowered my Celexa dose and it caused me anxiety/depression. And so I think he thought my Celexa was causing me anxiety/depression. That was only when I lowered it. But it's true that with other SSRI's they didn't help with anxiety for me (and maybe made it a little worse). But I'm not sure why one doc says I have "anxiety/depression only, not a mood disorder". And the other says I have a "mood disorder."
This new doc said he couldn't tell me what type of mood disorder yet, because we have to do some trial and error first. He did say one of the issues I have is this double depression, which I believe is true.
FYI... I was taking 2 mg Abilify with the Lamictal for some reason.
Did you have any side effects with Abilify? I had weird side effects taking abilify with lamictal. I felt dizzy and was hallucinating like there were bugs crawling under my skin. I kept scratching at myself and my skin felt like it was on fire from the inside out. It burned really bad to urinate. It burned during sex (friction). Any friction on my skin felt like it was on fire. I stopped abilify and all those side effects went away. I've been on Lamictal since. Only side effects is a little drowsiness in morning when i take it. I have some tea and then I'm fine. I did read online that a lot of women had the same side effects of Abilify. I just take xanax as needed for my anxiety instead.
Does Lamictal help with anxiety AND depression? I'm just not sure how anxiety and depression is a mood disorder. I thought you had to be manic to have a mood disorder.
I really appreciate everyone's help!
I really recommend you check out this site http://www.psycheducation.org/depression/02_diagnosis.html#Anchor-What-60973, which has a great deal of information about mood disorders, including the idea of bipolar-ish conditions that occur without mania. One idea is that some depressed people have something more like bipolar in that they respond to bipolar drugs rather than things like SSRIs, even if they never get manic, so they should be treated as if they're bipolar.
Abilify has a known side effect of causing increased anxiety in some people, and I think it can be more pronounced in lower doses. I have a suspicion that the Lamictal might not have been the culprit. Lamictal is known to cause some mood instability or hypomania during the titration phase, but you were already past that phase when you gave it up. Given the side effects, it might not have been a good drug for you. And I don't think it does much for anxiety. Seroquel might be a good choice if your new doc insists on an atypical antipsychotic, since it's one of the best in that class for depression and doesn't exacerbate anxiety as far as I know.
Your new doctor might have a point with the SSRIs not working well. You could try the TCAs (tricyclic antidepressants) like Elavil. The crazymeds.us site has a lot of info on drugs for all sorts of "brain cooties", including depression and other mood disorders. Be warned, they tend to overstate side effects a bit, but they usually have the full PI sheets so you can read for yourself about the side effects.
Lamictal doesn't do anything for anxiety. Lamictal works great for my mood disorder. I take xanax as needed when I have panic attacks, but not daily.
You were MORE than helfpul! THANK YOU SOOOO MUCH!!!!